Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 13, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 24, 2010, 4:36 PM CDT for Minnehaha County, South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2010, 4:36 PM CDT (21:36 UTC)
- Expired
- Apr 24, 2010, 5:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 27 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 4:45 PM CDT | HAIL 1 | 4 W Colton, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
401
WUUS53 KFSD 242136
SVRFSD
SDC099-242200-
/O.NEW.KFSD.SV.W.0013.100424T2136Z-100424T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT SAT APR 24 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWEST MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA...
* UNTIL 500 PM CDT
* AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR COLTON...OR 18 MILES SOUTH OF
MADISON...AND MOVING SOUTHEAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WEST
CENTRAL MINNEHAHA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4379 9690 4373 9694 4368 9702 4375 9707
4382 9701
TIME...MOT...LOC 2136Z 315DEG 5KT 4376 9698
WIND...HAIL <58MPH 1.00IN
$$
LIEBL1 follow-up statement
962
WWUS53 KFSD 242152
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT SAT APR 24 2010
SDC099-242202-
/O.EXP.KFSD.SV.W.0013.000000T0000Z-100424T2200Z/
MINNEHAHA SD-
452 PM CDT SAT APR 24 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MINNEHAHA COUNTY
WILL EXPIRE AT 500 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND BRIEF HEAVY RAIN IS STILL POSSIBLE
WITH THIS THUNDERSTORM.
LAT...LON 4379 9690 4373 9694 4368 9702 4375 9707
4382 9701
TIME...MOT...LOC 2152Z 315DEG 5KT 4374 9696
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:00 PM CDT, 36 minutes earlier.
Area forecast discussion, Apr 24, 4:00 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT SAT APR 24 2010 .DISCUSSION... THUNDERSTORMS HAVE CURRENTLY DEVELOPED ALONG A SUBTLE SFC BOUNDARY EXTENDING FM NEAR MADISON SD...SWD INTO NERN NEB. THIS BOUNDARY IS WHERE THE WINDS SHIFT FROM THE EAST...TO MORE OF A NNW DIRECTION. WITH THE HIGH DEGREE OF INSTABILITY PER THE LAPSE RATES FROM H85-H7 THROUGH EARLY EVENING...CANNOT RULE OUT TSRA ACTIVITY NEARLY ANYWHERE ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE. WITH COOL TEMPS AT H5...SOME OF THESE STORMS WILL HAVE HAIL...POSSIBLY UP TO THE SIZE OF QUARTERS OR A LITTLE LARGER. SINCE DEEP INSTABILITY AND WIND SHEAR IS FAIRLY MODEST...WE ARE EXPECTING THE TSRA TO RAPIDLY WIND DOWN BY AROUND SUNSET OR SHORTLY AFTER. FURTHERMORE... THE BETTER DYNAMICS WILL BE LIFTING EWD AS THE NIGHT PROGRESSES... BUT THERE MAY BE SOME STUBBORN LIGHT WRAP AROUND SHOWERS IN OUR FAR ERN ZONES EVEN AFTER MIDNIGHT. DID NOT NEED TO ADJUST OUR MIN TEMPS MUCH AT ALL. STILL LOOKING AT SOME PARTIAL CLEARING POSSIBLE IN OUR NWRN AND FAR WRN ZONES LATE TONIGHT...HOWEVER THE RH TIME SECTIONS SHOW A DECK ABOUT 7 TO 8K FEET EVEN IN THOSE AREAS. SO PRISTINE SKIES MAY BE HARD TO COME BY TONIGHT. /MJF ACTIVE PATTERN WILL PERSIST INTO THE BEGINNING OF THE WEEK...WITH ANOTHER WEAK SHORTWAVE SWINGING SOUTHWESTWARD AROUND THE MAIN UPPER LOW SITUATED OVER THE MID MISSISSIPPI VALLEY ON SUNDAY...KEEPING A SMALL CHANCE OF SHOWERS OVER OUR EAST DURING THE MORNING. WITH SURFACE LOW PRESSURE JUST TO OUR SOUTHEAST AND A FAIRLY STOUT GRADIENT ACROSS THE AREA...WILL HAVE BREEZY NORTHWESTERLY WINDS...ESPECIALLY EARLIER IN THE DAY. COOLER AIR BEING DRAWN SOUTHWARD ON THE BACKSIDE OF THE DEPARTING SYSTEM...IN ADDITION TO A GOOD AMOUNT OF CLOUD COVER...WILL YIELD HIGHS IN THE 50S TO LOWER 60S. BY SUNDAY EVENING A COLD FRONT WILL APPROACH OUR WESTERN CWA AS ANOTHER SHORTWAVE DROPS SOUTHWARD OUT MONTANA AND WYOMING. WITH THIS...WILL SEE INCREASING PRECIPITATION CHANCES FROM THE WEST ON SUNDAY NIGHT...SPREADING EASTWARD AND SETTING UP OVER MOST OF THE CWA ON MONDAY ALONG A DECENT LOWER LEVEL CONVERGENCE ZONE/THERMAL AXIS. EVEN COLDER AIR WILL FILTER ACROSS MUCH OF THE AREA ON MONDAY WITH HIGHS ONLY IN THE LOWER 50S WEST AND CENTRAL...TO NEAR 60 IN THE FAR EAST WHERE WARMER AIR WILL HOLD LONGER. SHORTWAVE PUSHES TO OUR SOUTH ON MONDAY NIGHT...WITH ANY LINGERING SHOWER ACTIVITY ENDING FROM NORTH TO SOUTH. WITH SOME DECREASING CLOUDS LATE AT NIGHT...TEMPERATURES WILL FALL INTO THE MID AND UPPER 30S BY EARLY TUESDAY MORNING. WEAK HIGH PRESSURE PUSHES INTO THE AREA ON TUESDAY...AND UNDER PARTLY CLOUDY SKIES HIGHS SHOULD CLIMB BACK INTO THE LOWER 60S. IN THE EXTENDED...WEDNESDAY WILL START OFF PRETTY QUIET AS UPPER LEVEL RIDGING BUILDS EASTWARD INTO OUR AREA AS A TROUGH DEEPENS OVER THE WESTERN PORTION OF THE COUNTRY. DOES APPEAR TO BE WINDY ON WEDNESDAY AFTERNOON AS WINDS ALOFT INCREASE AND SURFACE GRADIENT TIGHTENS IN RESPONSE TO DEVELOPING LOW PRESSURE THROUGH THE WESTERN HIGH PLAINS. IN AN INCREASING SOUTHERLY LOW LEVEL FLOW...TEMPERATURES WILL JUMP BACK ABOVE NORMAL ON WEDNESDAY...INTO THE UPPER 60S AND LOWER 70S. THINGS BEGIN TO CHANGE BY WEDNESDAY NIGHT AS THE WESTERN UPPER LEVEL TROUGH BEGINS TO ENCROACH ON OUR REGION. THIS AND ASSOCIATED SURFACE BOUNDARY WILL PUSH SLOWLY ACROSS OUR AREA IN THE THURSDAY TO FRIDAY TIME FRAME...THOUGH MODELS DIFFERING WITH RESPECT TO TIMING ON FRONTAL PASSAGE AND SHORTWAVES EMBEDDED IN THE UPPER LEVEL FLOW...SO KEPT POPS IN THE MID CHANCE RANGE. TEMPERATURES LOOK TO REMAIN MILD FOR THE END OF NEXT WEEK...WITH LOWS IN THE UPPER 40S TO MID 50S AND HIGHS IN THE UPPER 60S TO LOWER 70S. /JM && .AVIATION... WE WILL BE PRIMARILY LOOKING AT MVFR TO IFR CONDITIONS LATE THIS AFTERNOON AND EVENING. THE MAIN AVN PROBLEM WILL BE SCATTERED THUNDERSTORMS ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE...GENERALLY THROUGH ABOUT SUNSET. THESE STORMS WILL BE CAPABLE OF PRODUCING AT LEAST SMALL HAIL. THE RH TIME SECTIONS OFF OF BOTH THE NAM AND GFS SHOW LINGERING WRAPAROUND STRATOCU IN THE MVFR CATEGORY AFTER EVENING...THROUGH THE OVERNIGHT HRS. SO WE MAY NOT HAVE WIDESPREAD VFR UNTIL SUNDAY. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Apr 24, 2:21 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 221 PM CDT SAT APR 24 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 221 PM CDT SAT APR 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS OR SLIGHTLY LARGER IN SOUTHEAST SOUTH DAKOTA...PARTS OF SOUTHWEST MINNESOTA NEAR I 90...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA THROUGH EARLY EVENING. BY SUNSET...THE ATMOSPHERE WILL BECOME MORE STABLE..GREATLY REDUCING THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 3 TO 8 PM IN THE AFOREMENTIONED AREAS ABOVE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 24, 2:37 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 5 SW MARION 43.38N 97.34W
04/24/2010 E1.00 INCH TURNER SD PUBLIC
GROUND COVERED WITH HAIL MOSTLY PEA TO DIME SIZED, BUT
SOME UP TO THE SIZE OF QUARTERS.
&&
TRMLocal storm report, Apr 24, 2:45 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL FREEMAN 43.35N 97.43W
04/24/2010 E1.00 INCH HUTCHINSON SD LAW ENFORCEMENT
GROUND COVERED WITH HAIL UP TO 2 INCHES DEEP. LARGEST
STONES UP TO QUARTER SIZED.
&&
TRMLocal storm report, Apr 24, 3:05 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL FREEMAN 43.35N 97.43W
04/24/2010 M1.00 INCH HUTCHINSON SD TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:10 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Turner | 50 min |
| Apr 24, 2:44 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook | 46 min |
| Apr 24, 5:03 PM CDT | Flash Flood Warning | FSD | Minnehaha | 2 hr |
| Apr 24, 5:26 PM CDT | Flash Flood Warning | FSD | Minnehaha | 102 min |
| Apr 24, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.